Welcome to the Ashland-Boyd County Health Department
For more information on Monkeypox please call (844) 520-6670 or visit https://chfs.ky.gov/agencies/dph/dehp/idb/Pages/monkeypox.aspx
Nitazene Warning -
Kentucky Hospital Research & Education Foundation
Emergency Preparedness Update
for September 17, 2022
Experts warn of nitazenes, a new street drug as deadly as fentanyl
(UPI) Nitazenes: You've probably never heard of these highly toxic drugs, and neither have many Americans who abuse opioid street drugs. That lack of awareness could prove deadly, experts warn, because nitazenes are increasingly being added into heroin and street versions of opioid pills -- and triggering fatal overdoses.
The U.S. Drug Enforcement Agency Washington Division is raising awareness about nitazenes, a dangerous class of drugs they are seeing emerge in the region. Nitazines are being sourced from China and being mixed into other drugs, the DEA says. Isotonitazene, also known as nitazene or "ISO,” is a synthetic opioid first identified around 2019.
"Laboratory test results indicate that the potency of certain nitazene analogs [e.g., isotonitazene, protonitazene, and etonitazene] greatly exceeds that of fentanyl, whereas the potency of the analog metonitazene is similar to fentanyl," explained a team of researchers from the Tennessee Department of Health.
Deaths linked to drugs are on the rise. In their report issued Friday, Jessica Korona-Bailey and colleagues said that "four times as many nitazene-involved overdoses were identified in Tennessee in 2021 than in 2020, and this number could be underestimated because of low testing frequency."
Overall, deaths in Tennessee known to be linked to the synthetic opioids rose from 10 in 2020 to 42 one year later, with a majority of those killed being young males (average age 40).
What's worse, naloxone -- the antidote injection that can save the life of someone suffering an opioid overdose -- may not help if given in a single dose in cases involving nitazenes.
"Naloxone has been effective in reversing nitazene-involved overdoses, but multiple doses might be needed," the Tennessee researchers advised.